Thyroid UK
90,433 members104,800 posts

Reaction to Eltroxin

Hello, does anyone have any advice for me? Started on 50mcg of Eltroxin a couple of weeks ago, I was starting to get a little irrable and after 9 days had a bad reaction, heart racing, high temp, severe leg cramps, whirling mind, and no sleep for 36 hours. Never experienced anything like it. I stopped altogether and gradually went back to ‘normal’ which for me is hypothyroid, but I’d prefer that to the medication. Anyone have advice, was thinking about trying a quarter of a tablet but I’m terrified of this happening again. Thanks

21 Replies
oldestnewest

Can you add your test results that gave diagnosis

TSH, FT3 and FT4 plus thyroid antibodies

Have you had vitamin D, folate, ferritin and B12 tested too? Add results and ranges if you have them

If you have been undiagnosed hypo for a long time, dose may have to be introduced very slowly.

Leg cramps can be low magnesium

Do you have any gut symptoms?

Reply

Hi thanks for replying, I wasn’t given my test results, they just rang me and said they were faxing the script to the chemist. GP has always been very good so I didn’t question it.

Gut symptoms were just that everything was more frequent.

Reply

See GP to discuss and get copies of actual results and ranges of all tests you have had

Reply

I will, I’ll get back to you then, thanks!

1 like
Reply

Where are you? As in which country?

Eltroxin refers to different products, with different formulations so country can be important. (All contain levothyroxine sodium as the active ingredients but the excipients change.)

Reply

Hi thanks for replying, I’m in Ireland

1 like
Reply

Am pretty sure that will be the same as UK Eltroxin - from Mercury Pharma (now Concordia International).

I'd very much agree with SlowDragon that to make sense, it would be best to get hold of your actual test results that resulted in this sudden prescribing. Make sure they include reference ranges!

Reply

I will, thank you!

1 like
Reply

Ranges are very important as they change from lab to lab so without them we would be guessing.

1 like
Reply

I just knew you were going to say Mercury Pharma......I shouted enough about them a few years back if you search. Their stuff nearly killed me, and others at the time. Always seems to the 25 and 50mc that's bad. Toxic T4....wouldn't touch their thyroxine if I was paid a fortune.

Ask your GP to specify a different brand is my best advice.

Nigel

Reply

Thanks for the reply, did you have similar symptoms?

Reply

Yes I had all of what you felt and so much more. I wasnt new to Eltoxine but they stopped selling it as that brand and MP produced what they claimed was the same under another name but it was nothing like the old formula. I ended up in A&E on 3 occasions because of it. Finally worked out it was a bad batch of MP thyroxine. I had been in touch with the company head office in India to check it was their product....it was. It all started to get quite sinister after that point but one thing you can be sure of is Big Pharma will cover its corporate arse any way it can.

Don't take their thyroxine...it is toxic. I was one of many many people at the time that were made very ill by it. It triggered an auto immune response in me and I now suffer from a whole range of issues including PA.

Nigel

Reply

Thanks, that’s awful I’m sorry for your trouble. We were close to calling an ambulance but I was away from home and was embarrassed to make a fuss so I paced the floor all night, very distressing. I’ve never had anything like that before. Gradually went back to normal after stopping the tablet. Now I’m unsure what to do.

Reply

Hi. Well you're going to need something so I'd be asking the Dr for a different brand. I had a total thyroidectomy so have no glands at all. After many years of not 'being right' and then the MP experience I was left not knowing where to turn next and then I heard of Armour thyroid...NDT. I've now been on this for approx 4 years and it's the best I've ever felt. The down side is I have to pay and it's not cheap. There are other cheaper brands around but I don't seem to tolerate them so well but am more than happy to stay on Armour.

It's not for everyone and I'm not recommending it as such, it's just that it worked for me. Many people at fine with other brands of T4.

Nigel

Reply

Thanks so much for sharing your experience, it’s really helpful.

Reply

Hi I’ve seen a lot of negative comment on Eltroxin on Mee Zealand patient group sites :/

Reply

An entirely different product.

That is owned by Aspen. And is a different formulation.

(Although, for a while, Mercury Pharma Eltroxin was ALSO available as an emergency measure.)

Reply

mayoclinic.org/diseases-con...

hello Emag

i've shared a link jus for reference please have a look ......

can be many reasons for your bad xperience...

may be its not the right dose to start with...50mg usually doctors prescribe a minor dose then increase according to your body weight

secondly it should be consumed empty stomach once a day before half an hour of your breakfast......

thirdly ...every body has their different metabolism which means consumption and absorption is different and both should go hand in hand

....it all matters what diet you consume and is it actually suitably balanced for your medications too

may have these side effects but can be subsided by adding good amount of soy and high fibre in your regular diet or if not sufficient may use some extra multivitamins....

please go for second opinion share your old experience with fresh reports. and started your medications right away or it may lead to goitre or worse ....

do take care ....

Reply

Thank you for replying, I was worried about coming off the medication but I seemed to have a very unusual reaction, despite following directions and having a very good diet. I’ll go back to the GP when I get a chance, they’re all private here and I pay €60 a visit.

Reply

looking forward to financial matters ....yes it is hard to go to doctors in every 3months for follow up is really a task .....

but at initial stages even if you are facing difficulties to settle up with medications please do not break the followup chain get blood test done in every 3months.

it sometimes take a year to settle right dosage require for your body ....

as raising the dosage or temper reducing dosage cannot be done all of a sudden even depends on body to body

Reply

Just to follow up on this, my gp said I'd had an allergic reaction to the eltroxin. Blood was only tested for FSH which was 5.4, slightly over the range they had. I'm off everything now and after a month of ups and downs health wise, I've found the GF protocol plus B12 and D3 supplement is working for me so far, I'm feeling more balanced with a bit more energy, I've lost some of the water weight I was carrying also, so good so far. Thanks for all your help x

Reply

You may also like...